Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Had hysterectomy followed by anxiety. Given antidepressant but no help. Given Estrogen for low level. Suggest?

DOCTOR OF THE MONTH - Mar 2013
Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5895 Questions
Question
Had hysterectomy 4 months ago (kept ovaries), had severe anxiety afterward.. Was given various antidepressants which really haven't helped much because don't tolerate them well..they have now checked estrogen levels (2 months ago), started me on 1 mg Estrogen PO, said Estrogen levels were "low to borderline"... Was doing better, but they just checked another Estrogen level and called and said it was now just 30, so they upped me to 2 mg Estrogen (took day before yesterday) and yesterday I was anxious again all day! What should I do? Have tried so many different things, but still can't seem to feel normal...am 39 years old, married with 2 school-aged children...
Posted Mon, 14 Oct 2013 in Women's Health
 
 
Answered by Dr. Aarti Abraham 3 hours later
Brief Answer:
DETAILED BELOW

Detailed Answer:
Hello
Thanks for writing to us.
Frankly, antidepressants in the long run are not a good idea, they lose steam ( efficacy ) after a few months, and have intolerable side effects and risk of addiction as well.
After your hysterectomy, as the estrogen levels are diagnosed as low, you definitely need HRT ( symptoms.
Depression , anxiety and general mental ill being are the predominant symptoms after surgical menopause.
I am very sure the symptoms you are having are due to inadequate replacement dosage.
Also, as the dosage has just been upped, you would need a few weeks to settle in , and feel the changes positively.
As you so correctly are against antidepressant medication, please try and incorporate lifestyle changes to battle depression.
Being active and exercising regularly is a must.
Yoga, acupuncture and deep breathing techniques / relaxational exercises are a must , as they will positively influence your mind and body.
Please eat healthy.
Also, make it a point to insist that your doctor should check the following levels - thyroid status, calcium and vitamin D and vitamin B 12 levels, as well as your hemoglobin levels.
Deficiency of vitamin D and B 12 is notoriously known to cause depressive symptoms, as well as hypothyroidism and anemia.
Take care.
Please feel free to ask any further follow up questions.
Above answer was peer-reviewed by
 
Follow-up: Had hysterectomy followed by anxiety. Given antidepressant but no help. Given Estrogen for low level. Suggest? 4 hours later
I had emergency reparative surgery 16 days post-op and third hospitalization three days later severe migraine with panic attack. Anxiety started following week and before my estrogen level bottomed out. Any change in opinion? any chance that taking estradiol with somewhat normal levels would cause pituitary gland to tell ovaries to stop producing estrogen? My only issue has been anxiety. No other menopausal symptoms. should I gradually increase my estrogen dose?
 
 
Answered by Dr. Aarti Abraham 5 hours later
Brief Answer:
DETAILED BELOW

Detailed Answer:
Hi
Going by your history, the anxiety started almost 3 weeks after the surgery.. time enough for symptoms following hysterectomy to manifest.
Also, you have no antecedent history of anxiety or panic attacks or any other psychiatric disorders, right ?
That makes the possibility of coincidental psychiatric disease starting after your surgery less likely.
And you are not taking Estrogen with near normal levels.
The levels were low to borderline when you began, and have further dropped.
If the replacement dose was adequate, that would reflect in the blood levels measured.
The ovaries would not stop producing estrogen as a feedback effect unless there was an overdose of it in your body, which is clearly not the case.
Increase the dosage and give yourself a month to see if the anxiety is abating or not.
Clearly, even if the diagnosis is anxiety manifesting independently by itself ( not related to hysterectomy ) - you are not in favour of long term antidepressant use, nor am I.
It is better to stick to the replacement hormonal therapy for a month or two, meanwhile incorporating other lifestyle changes, and then see the improvement or lack of it, and proceed accordingly.
All the best.
Above answer was peer-reviewed by
 
Follow-up: Had hysterectomy followed by anxiety. Given antidepressant but no help. Given Estrogen for low level. Suggest? 7 hours later
No previous anxiety issues. Patch v. pill? If pill, is it better to increase dosage gradually or jump right from 1mg to 2mg?
 
 
Answered by Dr. Aarti Abraham 5 hours later
Brief Answer:
DETAILED BELOW

Detailed Answer:
Well, the patch is definitely preferred by women, as it obviates the need to pop a pill everyday, and the side effects of systemic oral estrogen are considered to be more than that of the patch.
Gradual dose increment is always a better option, however , it is not possible with the patch.
Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor